What is Narcan?

The Centers for Disease Control and Prevention (CDC) reports that 70,237 Americans died from drug overdoses in 2017, of which 47,600 were opioid related. Also, in 2017, 11.1 million people reported the misuse of prescription opioid pain medications. CDC’s Guideline for Prescribing Opioids for Chronic Pain, as well as other medical and professional society guidelines, have played a vital role to improve the appropriate prescribing of opioids and reduce the likelihood of misuse, addiction, and other opioid-related harms. Unfortunately, although positive results have been recorded to limit the amount of opioid prescriptions written the fact remains that more than 13 million are dispensed per month in America with not all providers adhering to protocols. Naloxone (Narcan) is a chemical analogue of morphine that acts to as an opioid receptor antagonists (receptor blocker) which is used for opioid overdoses. Narcan is used to rapidly reverse the effects of opioid agonists (receptor binders), usually given via nasal spray at specific doses, but can also be injected intravenously, intramuscularly, and subcutaneously. Because Narcan has a short half-life an additional dose after 3-4 minutes may be necessary to reverse the serious adverse effects associated with opioid overdose. Although, no more than 3 doses at one time is advised. Administration of Narcan saves lives but only when given in the correct manor at the correct time. Narcan can precipitate an opiate withdrawal response that may include nausea, vomiting, headaches and aggression. One study showed that from 1996 through June 2014, surveyed organizations provided naloxone kits to 152,283 laypersons and received reports of 26,463 overdose reversals. Providing opioid overdose training and naloxone kits to laypersons who might witness an opioid overdose can help reduce opioid overdose mortality. In order to reduce the risk of overdose deaths, clinicians should strongly consider prescribing or co- prescribing naloxone, and providing education for its use. Unfortunately, National data on patients to whom clinicians should consider co- prescribing naloxone show that less than 1% of these patients actually receive a naloxone prescription. An individual who is experiencing an opioid overdose needs immediate medical attention. Fortunately, many pharmacists have standing orders for Narcan so one can simply ask their pharmacist for the antidote and pay either with insurance or out of pocket; click here to learn about the availability of Narcan in pharmacies. An essential first step is to get help from someone with medical expertise as quickly as possible. Therefore, members of the public should be encouraged to call 911. All they have to say is “Someone is unresponsive and not breathing” and give a specific address and/or description of the location. Thirty-seven states and the District of Columbia have “Good Samaritan” statutes, including New York, that prevent prosecution for possession of a controlled substance or paraphernalia if emergency assistance is sought for someone who is experiencing an overdose, including an opioid-induced overdose. Thus, never hesitate to call 911! Medics and police are here to help, not hurt.

Leave a Reply

Your email address will not be published. Required fields are marked *